Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS Memphis, TN

August 26, 2005Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 26, 2005, 7:25 PM CDT for Madison County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Aug 26, 2005, 9:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2710 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2710 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 270028
FFWMEG
TNC113-270230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 930 PM CDT

* AT 720 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED VERY 
HEAVY RAIN OVER THE NORTHERN PORTIONS OF MADISON COUNTY. HIGHWAY 45 
AT THE INSECTION OF HIGHWAY 45 BYPASS IS FLOODED AND THE ROADWAY IS 
BEING CLOSED. RAINFALL IN EXCESS OF ONE INCH PER HOUR WILL CAUSE 
FLASH FLOODING ACROSS ALL OF MADISON COUNTY. RECENT DRY CONDITIONS 
HAVE LED TO QUICK RUNOFF AND FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  CREEK...MERCER...JACKSON...FAIRVIEW...BEMIS AND ADAIR.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3579 8862 3558 8860 3544 8877 3543 8908
      3566 8905 3580 8890

$$
1 follow-up statement
000 
WGUS74 KMEG 270157
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CDT FRI AUG 26 2005

TNC113-270205-
MADISON TN-
855 PM CDT FRI AUG 26 2005

...THE FLASH FLOOD WARNING FOR MADISON COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT CAUSED FLOODING EARLIER TONIGHT HAS MOVED SOUTH 
OF MADISON COUNTY AND THE THREAT FOR ADDITIONAL FLOODING HAS ENDED.

LAT...LON 3579 8862 3558 8860 3544 8877 3543 8908
      3566 8905 3580 8890

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:32 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 26, 3:32 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT FRI AUG 26 2005

.DISCUSSION...LATEST SURFACE ANALYSIS PLACES COLD FRONT FROM CENTRAL
IOWA TO KANSAS AND OKLAHOMA. AHEAD OF THE FRONT...A PRE-FRONTAL
SURFACE TROUGH WAS LOCATED FROM SAINT LOUIS TO SOUTH CENTRAL
MISSOURI. MAIN FORECAST CONCERNS THIS PACKAGE IS CONVECTIVE
POTENTIAL THROUGH AT LEAST EARLY NEXT WEEK AND THE POTENTIAL EFFECTS
OF HURRICANE KATRINA ON THE LOWER MISSISSIPPI VALLEY.

TONIGHT...PRE-FRONTAL TROUGH WILL MOVE THROUGH SOUTHEAST MISSOURI
DURING THE EARLY EVENING. WILL CARRY A CHANCE TO LIKELY POPS ACROSS
NORTHERN SECTIONS WHERE BETTER CONVERGENCE WILL BE PRESENT AND
TAPERED OF POPS AFTER MIDNIGHT. MOST IF NOT ALL CONVECTION SHOULD
GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME INSTABILITY.

SATURDAY AND SUNDAY...COLD FRONT WILL BEGIN TO MOVE THROUGH THE MID SOUTH
BY SATURDAY EVENING. NOT TOO IMPRESSED WITH THE UPPER LEVEL DYNAMICS
OF THIS SYSTEM AS THE BETTER FORCING WILL BE UP ACROSS MICHIGAN.
ADDITIONALLY...WEAK WINDS ALOFT /PRIMARILY BELOW 20 KTS/...WEAKENING
INSTABILITY WITH THE LOSS OF DAYTIME HEATING /MLCAPES DROPPING DOWN
TO AROUND 1000 J/KG/ SUGGEST ANY CONVECTION THAT DEVELOPS SHOULD
REMAIN BELOW SEVERE LIMITS AND PRIMARILY EXHIBIT PULSE THUNDERSTORM
CHARACTERISTICS DURING THE DAY. WILL CARRY A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS FOR SUNDAY WITH FRONT ACROSS THE SOUTHERN
SECTION OF THE FORECAST AREA.

TUESDAY THROUGH FRIDAY...SOME CONSISTENCY ISSUES WITH HANDLING OF
HURRICANE KATRINA AS IT MOVES ONSHORE ACROSS THE GULF COAST AND THE
EFFECTS THAT THE MID SOUTH MAY EXPERIENCE NEXT WEEK. LATEST GFS/UKMET
TAKE THE SYSTEM THROUGH NEW ORLEANS/GULFPORT WHILE EUROPEAN SOLUTION
IS CLOSER TOWARDS MOBILE/PENSACOLA. INTERESTINGLY ENOUGH...THE 12Z
GFS TAKES THE REMNANTS UP THE MISSISSIPPI RIVER DELTA THROUGH
WESTERN TENNESSEE THEN THROUGH THE OHIO VALLEY. MEANWHILE THE NAM
TAKES KATRINA FURTHER EAST THROUGH THE PANHANDLE OF FLORIDA. FOR NOW
THINK 00Z/12Z GFS AND 06Z EUROPEAN SOLUTION HAVE BETTER CONSENSUS
WITH TRACK NEAR SOUTHERN ALABAMA/PANHANDLE OF FLORIDA. ADDED SLIGHT
CHANCE POPS INTO THE FORECAST FOR TUESDAY ACROSS THE EXTREME
SOUTHEAST SECTION OF NORTHERN MISSISSIPPI. LATER SHIFTS WILL ADJUST
THE FORECAST AS THE MODEL RUNS SHOW BETTER CONSENSUS ON THE EXACT
TRACK. STAY TUNED...
&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
Hazardous weather outlook, Aug 26, 3:19 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT FRI AUG 26 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
319 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE...MAINLY NORTH OF A LINE FROM
WALNUT RIDGE ARKANSAS TO UNION CITY TENNESSEE. THE MAIN THREAT FROM
THE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Aug 26, 5:31 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT FRI AUG 26 2005

TNZ002-262300-
OBION TN-
531 PM CDT FRI AUG 26 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...OBION COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER TROY AT 531 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY...INCLUDING THE CITY OF UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Aug 26, 6:09 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 S SHARON              36.18N 88.82W
08/26/2005  0.88 INCH        WEAKLEY            TN   TRAINED SPOTTER

0443 PM     HAIL             5 SSE SHARON            36.17N 88.79W
08/26/2005  0.75 INCH        WEAKLEY            TN   AMATEUR RADIO

0540 PM     TSTM WND GST     CLOVERDALE              36.23N 89.33W
08/26/2005  65 MPH           OBION              TN   PUBLIC

            TREES DOWN

0550 PM     TSTM WND GST     1 S PARIS               34.17N 89.47W
08/26/2005  0 MPH            LAFAYETTE          MS   TRAINED SPOTTER

            ANEMOMETER MEASURED TO 65 MPH...BUT HIGHER GUST OCCURRED

0558 PM     TSTM WND DMG     1 E MILAN               35.92N 88.74W
08/26/2005                   GIBSON             TN   AMATEUR RADIO

            TREES DOWN ON HWY 79

&&

DSV
Special weather statement, Aug 26, 6:16 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT FRI AUG 26 2005

TNZ021-054-262345-
CARROLL TN-HENDERSON TN-
616 PM CDT FRI AUG 26 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON
COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF ATWOOD AT 616 PM CDT. THE STORM WAS MOVING
SOUTHEAST AT 25 MPH.

THIS STORM MAY REINTENSIFY AND BECOME SEVERE OVER THE NEXT SEVERAL
MINUTES.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 26, 6:19 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT FRI AUG 26 2005

TNZ020-262345-
GIBSON TN-
619 PM CDT FRI AUG 26 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON COUNTY.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED NEAR YORKVILLE AT 619 PM CDT...MOVING SOUTHEAST AT
30 MPH.

THESE STORMS MAY INTENSIFY AND BECOME SEVERE OVER THE NEXT SEVERAL
MINUTES.

PEOPLE IN GIBSON COUNTY...INCLUDING THE CITIES OF MILAN AND
TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 26, 6:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 S SHARON              36.18N 88.82W
08/26/2005  0.88 INCH        WEAKLEY            TN   TRAINED SPOTTER

0443 PM     HAIL             5 SSE SHARON            36.17N 88.79W
08/26/2005  0.75 INCH        WEAKLEY            TN   AMATEUR RADIO

0540 PM     TSTM WND GST     CLOVERDALE              36.23N 89.33W
08/26/2005  65 MPH           OBION              TN   PUBLIC

            TREES DOWN

0550 PM     TSTM WND GST     1 S PARIS               34.17N 89.47W
08/26/2005  0 MPH            LAFAYETTE          MS   TRAINED SPOTTER

            ANEMOMETER MEASURED TO 65 MPH...BUT HIGHER GUST OCCURRED

0558 PM     TSTM WND DMG     1 E MILAN               35.92N 88.74W
08/26/2005                   GIBSON             TN   AMATEUR RADIO

            TREES DOWN ON HWY 79

0617 PM     HAIL             5 NW NEWBERN            36.17N 89.33W
08/26/2005  0.88 INCH        DYER               TN   PUBLIC

&&

DSV
Local storm report, Aug 26, 7:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 S SHARON              36.18N 88.82W
08/26/2005  0.88 INCH        WEAKLEY            TN   TRAINED SPOTTER

0443 PM     HAIL             5 SSE SHARON            36.17N 88.79W
08/26/2005  0.75 INCH        WEAKLEY            TN   AMATEUR RADIO

0540 PM     TSTM WND GST     CLOVERDALE              36.23N 89.33W
08/26/2005  65 MPH           OBION              TN   PUBLIC

            TREES DOWN

0550 PM     TSTM WND GST     1 S PARIS               34.17N 89.47W
08/26/2005  65 MPH           LAFAYETTE          MS   TRAINED SPOTTER

            ANEMOMETER MEASURED TO 65 MPH...BUT HIGHER GUST OCCURRED

0558 PM     TSTM WND DMG     1 E MILAN               35.92N 88.74W
08/26/2005                   GIBSON             TN   AMATEUR RADIO

            TREES DOWN ON HWY 79

0617 PM     HAIL             5 NW NEWBERN            36.17N 89.33W
08/26/2005  0.88 INCH        DYER               TN   PUBLIC

&&

DSV

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.